Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Jackson, MS

March 14, 2003Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 14, 2003, 6:11 PM CST for Forrest County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2003, 6:11 PM CST (00:11 UTC)
Expired
Mar 14, 2003, 6:55 PM CST
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

The radar

The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS54 KJAN 150011
SVRJAN
MSC035-150055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CST FRI MAR 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 655 PM CST

* AT 611 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...8 
  MILES SOUTHWEST OF BROOKLYN...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BROOKLYN AT 640 PM CST

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.  THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN JACKSON.

LAT...LON 3111 8920 3091 8913 3091 8932 3109 8933

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:43 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 14, 1:43 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CST FRI MAR 14 2003

FORECAST CHALLENGES...
IN THE SHORT TERM...AFFECT OF UPPER LOW ON CLOUD COVER...TEMPS AND
PRECIP CHANCES THROUGH SATURDAY.  IN THE LONG TERM...STRONG SPRING
SYSTEM FOR NEXT WEEK.

CURRENTLY...WAT VAP IMAGERY PLACES UPPER LOW OVER S CENTRAL MS
MOVING TOWARD THE EAST NORTHEAST. VIS IMAGERY DEPICTS EXTENSIVE
CLOUD COVER OVER THE STATE...WITH A FEW BREAKS NEAR THE MS/ALA
BORDER. BEST DIURNAL HEATING IS COINCIDENT WITH THESE BREAKS IN THE
CLOUDS AS KMEI IS WELL INTO THE UPPER 60S WHILE AREAS WESTWARD...IN
SOLID CLOUD COVER...REMAIN IN THE UPPER 50S AND LOW 60S.

THE MODELS ARE IN GENERAL AGREEMENT OVER THE NEXT 60 HRS AND THE
GOING FORECAST HANDLES THE SITUATION QUITE WELL. THE UPPER LEVEL
LOW WILL CONTINUE TO TRACK EAST NORTHEASTWARD OVERNIGHT. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL STILL BE POSSIBLE
TONIGHT...PRIMARILY FOR THE EAST AND SOUTHEAST PORTIONS OF THE CWFA.
CANNOT RULE OUT A SCATTERED SHOWERS ELSEWHERE BUT ANTICIPATE THE
THUNDERSTORM POTENTIAL TO BE LOW IN THE WAKE OF THE UPPER LOW. ON
SATURDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE...MAINLY FOR THE EASTERN ZONES AS THE UPPER LOW EXITS THE
AREA. CLOUDS WILL HANG ON FOR MOST OF THE DAY AND DO NOT EXPECT
CLEARING UNTIL SATURDAY NIGHT. PLEASANT DAY ON TAP SUNDAY AS
SOUTHERLY FLOW RETURNS. GFS AND ETA DIFFER SOMEWHAT BY LATE SUNDAY
AS AN UPPER LEVEL DISTURBANCE IS PROGGED TO MOVE INTO THE AREA.  THE
ETA KEEPS THE FOCUS FOR RAINFALL OVER THE GULF...WHILE THE GFS
SPREADS PRECIP OVER THE SOUTHERN HALF OF MS.  GFS IS AN OUTLIER TO
THIS POINT AND WILL STICK WITH THE ETA.

TEMP-WISE...WILL USE BLEND OF MAV AND FWC TEMPS TONIGHT AND SATURDAY
AND WILL LEAN TOWARD MEX TEMPS FOR SUNDAY.

IN THE EXTENDED...MODELS IN FAIRLY GOOD AGREEMENT WITH RESPECT TO
THE OVERALL UPPER LEVEL PATTERN. LATEST GUIDANCE OFFERS NO CHANGES
IN THE TRANSITION TO AN ACTIVE UPPER LEVEL FLOW. BY MONDAY...RIDGING
WILL DOMINATE THE EASTERN THIRD OF THE COUNTRY WHILE A DEEPENING
LARGE SCALE TROUGH IMPINGES ON THE CENTRAL CONUS. THE MED RANGE
MODELS INDICATE SEVERAL FACTORS COMING TOGETHER BY LATE MON AND TUE.
STRONG DYNAMICS WILL BE IN PLACE AS A DEEPENING DISTURBANCE MOVES
THROUGH THE MIDWEST. A RATHER POTENT ULJ WILL CUT ACROSS THE
SOUTHWEST US AND INTO THE LOWER MS RIVER VALLEY INTRODUCING AMPLE
UPPER LEVEL DIFFLUENCE...LIS NEAR -4...35 TO 40 KT LLJ AND GOOD LOW
LEVEL SHEAR. BY ALL ACCOUNTS...LATE MONDAY THROUGH EARLY
WEDNESDAY...ESPECIALLY TUESDAY...CONTINUE TO BE QUITE FAVORABLE FOR
STRONG THUNDERSTORMS AND HEAVY RAINFALL. STAY TUNED.

BEYOND WEDNESDAY...THERE IS INCREASED UNCERTAINTY IN THE MORPHISIS
OF THE UPPER LEVEL PATTERN. OF PRIMARY CONCERN IS HOW PROGRESSIVE
THE TROUGH IN THE CENTRAL CONUS WILL BE. IF THE RIDGE IN THE EAST IS
AS STRONG AS THE EURO SUGGESTS AND THE UPPER LOW CLOSES OFF OVER THE
UPPER MIDWEST...THEN THE REMAINDER OF THE WEEK WILL REMAIN ACTIVE.
HOWEVER...IF THE EASTERN RIDGE BREAKS DOWN AS THE GFS SUGGESTS AND
THE UPPER LOW MOVES INTO SOUTHERN CANADA...THEN WE WILL HAVE A
QUICKER TRANSITION TO A ZONAL PATTERN BY EARLY NEXT WEEKEND. THE
DIFFERENCES BETWEEN THE EURO AND GFS DEAL MORE WITH TIMING RATHER
THAN THE BASIC UPPER LEVEL PATTERN. I SUSPECT CONFIDENCE WILL
INCREASE A BIT OVER THE NEXT FEW DAYS AS KEY FEATURES ENTER THE
CONUS AND ARE BETTER SAMPLED BY THE OBSERVATION NETWORK.

IN SHORT...WILL NOT MAKE ANY CHANGES TO THE FORECAST THROUGH
WEDNESDAY AND WILL LEAN TOWARD THE EURO SOLUTION FOR THUR AND FRI.
WILL INTRODUCE CHANCE OF RAIN FOR THURSDAY AFTERNOON...NO RAIN FOR
FRIDAY AND KEEP TEMPS AROUND NORMAL FROM WED ONWARD.

PRELIMINARY NUMBERS...
JAN 051/072/051/77/55 2--0
MEI 052/072/051/77/54 33-0

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Mar 14, 3:21 PM CST, 2 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST AND EAST
CENTRAL PORTIONS OF MISSISSIPPI THROUGH THIS EVENING. THE
THUNDERSTORMS WILL MAINLY OCCUR ALONG AND SOUTH OF A LINE FROM
MONTICELLO TO RALEIGH TO PHILADELPHIA.

LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL DRIFT
EAST ACROSS THE LOWER MISSISSIPPI VALLEY REGION THROUGH TONIGHT.
COLD AIR ALOFT WILL COMBINE WITH DAYTIME HEATING DURING THE
AFTERNOON TO ENHANCE INSTABILITY OVER SOUTHEAST AND EAST CENTRAL
PORTIONS OF THE OUTLOOK AREA...CREATING A FAVORABLE ENVIRONMENT
FOR THUNDERSTORMS. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL
HAIL...BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
A LARGE AND POWERFUL SPRING STORM SYSTEM IS EXPECTED TO AFFECT
THE OUTLOOK AREA NEXT WEEK...PRIMARILY FROM AROUND MONDAY
AFTERNOON INTO TUESDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS AND
PERIODS OF HEAVY RAINFALL WILL ACCOMPANY THIS SYSTEM. A STRONG
JET STREAM WILL COMBINE WITH A COLD FRONT AT THE SURFACE TO
PRODUCE OCCASIONAL THUNDERSTORMS IN THE INCREASINGLY WARM AND
UNSTABLE AIRMASS. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TO
DEVELOP OVER THE LOWER MISSISSIPPI VALLEY REGION IN ASSOCIATION
WITH THIS STORM SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.